Codeine-based cough syrups: the potential problem of dependence
By Dr. Shamsinah Hj. Hussein
The Sun, November 2, 1996
CODEINE IS A MILD NARCOTIC analgesic (painkiller) similar to but less potent than morphine. Codeine is relativelt more effective than morphine after being taken by mouth. It is used mainly to relieve mild to moderate pain. It is also an effective cough supressant and can be found as an ingredient in many cough syrups and cold remedies. It acts as a cough supressant by depressing the central pathways of the cough reflex in the brain.
Codeine and other codeine-like drugs (narcotic drugs) can cause constipation through its action of inhibiting or slowing down gut movements. Through this action, codeine is sometimes used a short-term measure to treat diarrhoea. Codeine consumption is also habit-forming and therefore can cause dependence.
However, when used for a short period of time and at the recommended dose, addiction seldom occurs. Codeine can be safelt stopped as soon as relief of symptoms is achieved.
When taken at the recommended dose, its onset of action occurs within 30 to 60 minutes and lasts for four to six hours. When the recommended dose is exceeded, signs and symptoms of overdosage will appear. These include slow or irregular breathing (respiratory depression), severe drowsiness (central nervous system depression) or loss of consciousness.
Codeine can cause drug dependence when taken for prolonged periods and not at the recommended doses. In Malaysia, codeine-based cough syrup abuse is rampant among teenagers and drug addicts who take it as a substitute to dadah.
This widespread abuse receives a lot of attention and has been extensively reported by the local media. There is an increasing trend in using cough syrups as a substance of abuse. It was reported in a local newspaper that cough syrups with a codeine content of 9 mg per 5 ml of syrup is particularly sought after. This syrup is drunk by the bottle and at least one 60 ml to 100 ml bottle a days is needed to give hallucinatory feelings.
These are mostly used by drug addicts who are unable to get their regular fix. It is known to the public that there are a number of ways by which codeine-containing cough syrup is consumed or abused. In some cases, drug addicts are reported to have often taken it as a spiked soft drink. The drink is then shared among them. It is even said to be popular among school children.
More recently, a reader from Butterworth, Penang, wrote to a local newspaper voicing her concern regarding cough remedies among school children and factory workers in her residential area. This is just one example. This problem is not restricted to only one area. Therefore something must be initiated to curb this phenomenon from becoming out of control.
With respect to this, there has been a nationwide drive to stop the unregulated sale of cough mixtures with codeine. This is necessary to prevent the problem from becoming a social menace. In addiction to giving a "high," the easy availability of cough mixtures could lead to addiction among youth.
Codeine-based syrups can cause both psychological dependence is the emotional craving for a drug. There is a need for the drug to be present in the body so that the desired effect can be obtained. If it is absent, it will result in undesirable effects.
Physical dependence involves physiological changes to the body. These include withdrawal symptoms (severe physical disturbances) and development of tolerance to the drug's effects.
Withdrawal symptoms occur when the drug has not been taken over a prolonged period of time, for example, for more then eight hours. The withdrawal reactions reach a peak in about 48 hours and then gradually lessen, returning to normal in about one to two weeks. At any time during this period, the reactions may be terminated when the drug is taken again or when antagonist (a drug that conteracts or prevents the action of another drug or endogenous body chemical) to the drug is taken.
|Craving for drug||Rhinorrhoea|
|Feeling of weakness||Sneezing|
|Chilliness||Rise in body temperature|
|Headache||Cold, clammy skin|
|Anorexia||Refusal to eat|
|Muscular aches & pains||Tremor|
Drug tolerance occurs as the body adapts to the actions of a drug. Individuals can develop tolerance to many drugs and this is very dangerous. Individuals who develop tolerance need larger and larger doses to achieve the same original effects and therefore tend to increase the dosage. This will only increase the risk of toxic effects and dependence.
It must be remembered that regular use of a particular drug does not make an individual drug-dependent. There are other factors that must be taken into consideration. These include the characteristic of the drug itself (whether it has a low, medium or high dependence rating), the strength and frequency of doses and duration of use.
|Allergic reactions (eg. skin rashes)|
Under normal circumstances, when a prescribed medication is taken as recommended by the doctor or pharmacist, there is a minimal risk of developing drug dependence. Spiritual, mental, emotional and physical factors also contribute to the avoidance or development of drug dependence. The potential of drug dependence increases when a drug is taken for non-medical reasons, as in the case of codeine-based cough syrups.
Figures obtained from the Selangor State Pharmacy Enforvement Unit shows a dramatic increase in cough mixture seizures from the year 1994 to 1995, concurrent with the increase in unregulated sales of cough remedies during the same period of time.
In view of this, the Ministry of Health had decided to tighten some regulations by banning the import and manufacture of cough mixture containing codeine in combination with ephedrine or psyedoephedrine in Malaysia as of January 1 this year.
|What the Law States|
|Most cough remedies that can be bought from over-the-counter are categorised as Group C poison under the Poison Act 1952. The sale of group C poisons must be recorded in a prescription book. The details recorded are:
The penalty for illegal sale is a maximum fine of RM5,000 or two years' jail or both
The writer is a pharmacist lecturing at University Malaya. She is a contributing author to the National Poison Centre, Universiri Sains Malaysia, Penang.